This study included 55 pediatric patients with Stevens-Johnson syndrome (SJS) or toxic epidermal necrolysis (TEN) admitted between 2000 and 2007 to 2 hospitals in Boston.
Skin reactions to drugs (click to enlarge the image).
Drugs were identified as the most likely etiologic agent in 53% of children:
- antiepileptic drugs were the most common agents
- sulfonamide antibiotics
- chemotherapy drugs
Acute Mycoplasma pneumoniae infection was confirmed in 22% children, and herpes simplex virus was confirmed in 9% of children (9%).
- systemic antimicrobial agents (67%)
- systemic corticosteroids (40%)
- antiviral drugs (31%)
Intravenous immunoglobulin was administered to 38% of children.
18 of children had recurrence of SJS up to 7 years after the index episode.
Half of affected children suffered long-term complications - 47% of children suffered long-term sequelae that mostly involved the skin and eyes.
Recurrence and Outcomes of Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis in Children. PEDIATRICS Vol. 128 No. 4 October 1, 2011, pp. 723 -728, (doi: 10.1542/peds.2010-3322).
The Current Understanding of Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis. Medscape, 2011.